• clindamycin;
  • doxycycline;
  • endodontics;
  • root staining;
  • tetracycline


Discolouration of teeth following application of intra-canal antibiotic pastes is a clinical concern. This laboratory study compared the extent of tooth discolouration from three antibiotic pastes over 4 weeks. A total of 120 root samples were prepared and the canals filled with either Ledermix (demeclocyline), Odontopaste (clindamycin) or DoxyPaste (doxycycline). Roots were photographed before and 2 or 4 weeks after incubation at 37°C and 100% humidity in complete darkness in opaque containers. Digital images were standardised and assessed for changes in luminosity. Ledermix paste caused the most discolouration of the three, at both 2 and 4 weeks. There was no significant difference between DoxyPaste and Odontopaste at 2 weeks, whereas at 4 weeks, DoxyPaste caused a greater decrease in luminosity (P < 0.05), darkening more over the second 2-week interval than treatment with Odontopaste (P < 0.05). Under zero light conditions, staining with Ledermix can still occur; indicating non-light-based chemical reactions in the staining process. Doxycycline containing intra-canal medicaments caused less staining despite being a tetracycline-based medicament.